Wildfire, Bailey
- When
- November 7, 2:00 PM CST to 5:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
A controlled burn escaped and evolved into a large wildfire in northern Bailey County during the afternoon hours of the 7th. Farmers attempted to burn corn stubble in a field five miles southwest of Muleshoe.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A controlled burn escaped and evolved into a large wildfire in northern Bailey County during the afternoon hours of the 7th. Farmers attempted to burn corn stubble in a field five miles southwest of Muleshoe. Such agricultural burns are common over corn-growing regions of the west Texas South Plains and the Texas Panhandle during the fall season.
Weather conditions during the afternoon of the 7th were characterized by abnormally warm temperatures (fifteen degrees above seasonal averages) and breezy southwesterly winds. As relative humidity values dropped to below ten percent and wind speeds became sustained between 15 mph and 20 mph, the fire jumped a county road and grew uncontrollably through CRP grassland around 14:00 CST. The fire scorched 1,288 acres of grasslands in less than three hours. No damages or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 7, 11:38 AM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1138 AM CST SAT NOV 7 2009 .AVIATION... VFR WITH INCREASING HIGH CLOUDS. SIMILAR TO LAST NIGHT...SOUTHERLY WINDS WILL INCREASE TONIGHT TO BETWEEN 15 AND 20 KNOTS COURTESY OF A NOCTURNAL 35-45 KNOT LOW LEVEL JET BEFORE SUBSIDING AROUND 10Z. BY SUNDAY MORNING THERE SHOULD BE SOME PATCHY LOW CLOUDS AND PERHAPS REDUCED VIS ADVECTING NORTH WITHIN THE INCREASINGLY MOIST SOUTHERLY FLOW...HOWEVER ANY THREAT TO VFR CRITERIA SHOULD BE BRIEF AND CONFINED TO LBB AND POINTS SOUTH. && PREV DISCUSSION... /ISSUED 409 AM CST SAT NOV 7 2009/ SHORT TERM... THE UPPER RIDGE TO THE EAST OF THE AREA WILL CONTINUE TO EDGE EASTWARD TODAY WITH AN APPROACHING CLOSED LOW OVER BAJA CALIFORNIA. MODELS DO AGREE TO DEVELOP THIS SYSTEM INTO AN OPEN WAVE BY SUNDAY MORNING AS IT ENTERS FAR WEST TEXAS. THICKER HIGH LEVEL CLOUDS MAY BEGIN TO SPREAD OVER THE AREA AFTER 00Z THIS EVENING. THE UNSEASONABLE WARMTH WILL CONTINUE TODAY WITH TEMPERATURES AROUND 15 DEGREES ABOVE AVERAGE. HOWEVER...TEMPS TODAY WILL BE SLIGHTLY LOWER THAN YESTERDAY WITH LESS OF A DOWNSLOPE COMPONENT TO THE WINDS AND DECREASING THICKNESSES. JDV LONG TERM... UPPER LOW WILL CONTINUE EASTWARD TO OUR SOUTH SUNDAY...GENERALLY UNDERGOING SLOW WEAKENING. MID LEVEL CLOUDS MAY THICKEN ENOUGH SOUTHEAST ZONES EARLY SUNDAY WITH MODEST UPWARDS MOTION TO GENERATE LIGHT SHOWERS ALOFT...WITH DIFFICULTY OVERCOMING A DEEP SUB-CLOUD DRY LAYER...THOUGH WE VERY WELL MAY HAVE A LOW CLOUD DECK AS WELL. NOT IMPOSSIBLE FOR A FEW SPRINKLES TO REACH THE GROUND BUT LEAVING MENTION OUT FOR NOW. SUNDAY SHOULD REMAIN MILD THOUGH A BIT MORE THICKNESS AND MOISTURE RELATED COOLING COMPARED TO SATURDAY. ANOTHER SHORTWAVE SCOOTING BY QUICKLY TO OUR NORTH SUNDAY NIGHT AND MONDAY REMAINS SLIGHTLY MORE VIGOROUS WITH THE GFS DEPICTION THOUGH DIFFERENCES LESS SIGNIFICANT THAN 24 HOURS AGO. A COLD FRONT WILL MOVE SOUTHWARD THROUGH MOST OF THE AREA BY MIDDAY. ENOUGH MOISTURE SHOULD REMAIN IN LOWER LEVELS FOR AT LEAST A LOW MENTION OF SHOWERS BY LATER MONDAY AND MONDAY NIGHT. LOW CLOUDS WITH LOW SHOWER CHANCES LOOKS LIKE IT WILL HOLD INTO EARLY TUESDAY MORNING SOUTHWEST ZONES THOUGH BUILDING HEIGHTS ALOFT STILL SUGGEST PRECIPITATION WILL BE MINOR...LIGHT SHOWERS OR DRIZZLE. UPPER RIDGE SHOULD REMAIN IN CONTROL MID-WEEK WITH WARMING AND DRYING BEFORE MORE ENERGY PERHAPS MOVES INTO THE SOUTHWEST LATER IN THE WEEK. CHANGING MODELS DO NOT GIVE MUCH TO GRAB ONTO...BUT WILL RETAIN A LOW MENTION OF SHOWERS WITH A BIT OF COOLING HEADING IN TO NEXT WEEKEND. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 78 42 75 42 65 / 0 0 10 10 20 TULIA 81 45 75 44 70 / 0 0 10 10 20 PLAINVIEW 80 46 74 46 73 / 0 0 10 10 20 LEVELLAND 80 46 76 46 74 / 0 0 10 10 10 LUBBOCK 80 49 75 49 75 / 0 0 10 10 10 DENVER CITY 79 45 76 47 75 / 0 0 10 10 10 BROWNFIELD 80 46 76 47 75 / 0 0 10 10 10 CHILDRESS 83 51 75 49 76 / 0 0 10 10 20 SPUR 81 51 75 49 77 / 0 0 10 10 10 ASPERMONT 80 53 74 52 77 / 0 0 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 93/20/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 527 AM CST SAT NOV 7 2009 TXZ021>044-081130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 527 AM CST SAT NOV 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196650.